Jump to ContentJump to Main Navigation
Show Summary Details

Journal für die reine und angewandte Mathematik

Managing Editor: Weissauer, Rainer

Ed. by Colding, Tobias / Cuntz, Joachim / Huybrechts, Daniel / Hwang, Jun-Muk

IMPACT FACTOR increased in 2015: 1.616
5-year IMPACT FACTOR: 1.690
Rank 18 out of 312 in category Mathematics in the 2015 Thomson Reuters Journal Citation Report/Science Edition

SCImago Journal Rank (SJR) 2015: 3.614
Source Normalized Impact per Paper (SNIP) 2015: 1.901
Impact per Publication (IPP) 2015: 1.302

Mathematical Citation Quotient (MCQ) 2015: 1.53

See all formats and pricing
Select Volume and Issue


30,00 € / $42.00 / £23.00

Get Access to Full Text

Intersection numbers and the hyperbolicity of the curve complex

Citation Information: Journal für die reine und angewandte Mathematik (Crelles Journal). Volume 2006, Issue 598, Pages 105–129, ISSN (Online) 1435-5345, ISSN (Print) 0075-4102, DOI: https://doi.org/10.1515/CRELLE.2006.070, November 2006

Publication History

Published Online:


We give another proof of the result of Masur and Minsky that the complex of curves associated to a compact orientable surface is hyperbolic. Our proof is more combinatorial in nature and can be expressed mostly in terms of intersection numbers. We show that the hyperbolicity constant is bounded above by a logarithmic function of the complexity of the surface, for example the genus plus the number of boundary components. The geodesics in the complex can be described, up to bounded Hausdorff distance, by a simple relation of intersection numbers. We can also give a similar criterion for recognising if two geodesic segments are close.

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

Matt Clay, Kasra Rafi, and Saul Schleimer
Algebraic & Geometric Topology, 2015, Volume 14, Number 6, Page 3325
Brian Bowditch
Pacific Journal of Mathematics, 2014, Volume 269, Number 2, Page 269
Tarik Aougab
Geometry & Topology, 2013, Volume 17, Number 5, Page 2855
Brian Bowditch
Pacific Journal of Mathematics, 2013, Volume 261, Number 1, Page 53
Camille Horbez
Algebraic & Geometric Topology, 2013, Volume 12, Number 4, Page 2493
Jeffrey Brock, Richard Canary, and Yair Minsky
Annals of Mathematics, 2012, Volume 176, Number 3, Page 1
JiMing Ma
Science China Mathematics, 2012, Volume 55, Number 7, Page 1479
Charalampos Charitos, Ioannis Papadoperakis, and Georgios Tsapogas
Monatshefte für Mathematik, 2012, Volume 167, Number 3-4, Page 405
Kenneth J. Shackleton
Geometriae Dedicata, 2012, Volume 160, Number 1, Page 243
Jiming Ma
Geometriae Dedicata, 2011, Volume 152, Number 1, Page 147
David Gabai
Geometry & Topology, 2009, Volume 13, Number 2, Page 1017

Comments (0)

Please log in or register to comment.